12.09.2013

onfi (clobazam)

Onfi (clobazam) is one of the two antiepileptic drugs that Calvin takes to control his seizures. It appears to be only partially effective even though his dose is far from small. It is a benzodiazepine derivative related to Valium, which means it has the tendency to cause addiction. As you might imagine, it has bad side effects, the most common of which are headaches, dizziness, drooling, poor coordination and drowsiness, though that list represents just the tip of the iceberg. It makes Calvin drool a lot and it seems to cause him to be hyperactive and agitated and possibly suffer memory problems, which may contribute to his protracted development.

One morning last week I read the following sober news about Onfi in a regular email which I receive weekly from the Epilepsy Foundation's Epilepsy Therapy Project:

The U.S. Food and Drug Administration (FDA) is warning the public that the anti-seizure drug Onfi (clobazam) can cause rare but serious skin reactions that can result in permanent harm and death. We have approved changes to the Onfi drug label and the patient Medication Guide to describe the risk of these serious skin reactions. Patients taking Onfi should seek immediate medical treatment if they develop a rash, blistering or peeling of the skin, sores in the mouth, or hives. Health care professionals should discontinue use of Onfi and consider an alternate therapy at the first sign of rash, unless it is clearly not drug-related.

These rare but serious skin reactions, called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), can occur at any time during Onfi treatment. However, the likelihood of skin reactions is greater during the first 8 weeks of treatment or when Onfi is stopped and then re-started. All cases of SJS and TEN in the FDA case series have resulted in hospitalization, one case resulted in blindness, and one case resulted in death.

Onfi is a benzodiazepine medication used in combination with other medicines to treat seizures associated with a severe form of epilepsy called Lennox-Gastaut Syndrome. Serious skin reactions have not generally been associated with other benzodiazepines.

Patients should not stop taking Onfi without first talking to their health care professionals. Stopping Onfi suddenly can cause serious withdrawal problems, such as seizures that will not stop, hallucinations (hearing or seeing things that are not real), shaking, nervousness, and stomach or muscle cramps.

The Onfi drug label has been revised to add information about the risk for serious skin reactions to the Warnings and Precautions section and to the Medication Guide.
The revision reads as follows:

Serious Dermatological Reactions
Serious skin reactions, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), have been reported with ONFI in both children and adults during the post-marketing period. Patients should be closely monitored for signs or symptoms of SJS/TEN, especially during the first 8 weeks of treatment initiation or when re-introducing therapy. ONFI should be discontinued at the first sign of rash, unless the rash is clearly not drug-related. If signs or symptoms suggest SJS/TEN, use of this drug should not be resumed and alternative therapy should be considered.

And so, it is with great anticipation and hope that we will be able to begin Calvin on a medicinal cannabis therapy soon, perhaps just after the turn of the new year. We are full steam ahead and I will be sure to apprise you of our progress.

12 comments:

  1. We're hoping, hoping.... along with you! A big fist pump---a big thumbs up!

    ReplyDelete
  2. Crossing my fingers, sending good thoughts & prayers. What a frightening list of possible complications.

    ReplyDelete
  3. Yeesh! So on the one hand, you should stop treatment immediately if you see a rash, but on the other, abrupt discontinuation can cause severe withdrawal symptoms. No wonder everyone ended up in the hospital.

    ReplyDelete
  4. Yes, I am hoping, too, that things will work out for you with the CBD. And just so you know (and your readers, as well) -- Stevens-Johnson is a side effect of several AEDs and generally appears during initial trial of the drug. If the child or adult has been on the drug for a length of time and hasn't developed a rash, it's unlikely to happen. I know that doesn't mitigate the other side effects, though, and less so those who DO get the rash, but I hope you're not worrying about it in Calvin.

    ReplyDelete
  5. Bethany takes Onfi! I'm wanting to try marijuana with her too. Still waiting for NY to legalize it. Maybe moving would be a good idea. I can't wait to see how it all goes for Calvin. I have high hopes that using marijuana will greatly improve not only his health but also his quality life.
    http://www.faithfulmomof9.com/medical-marijuana/

    ReplyDelete
  6. Hailey began taking Onfi in March of this year while also on Lamictal along with Clonopin/Diastat for cluster/emergencies, eventually getting to 30mg of Onfi in September. 26 out of the 30 days in September she had seizures, with 11 clonopin doses needed and 6 diastats. Ridiculous. No point in Onfi, or pushing up her dosage. We weaned her off in a month after her neurologist suggested we start giving clonopin as a regular med at night - which my husband had always questioned - if we're using clonopin to stop the clusters, why wouldn't we try to use at as a preventative med… seizures have lessened, but like all honeymoon periods... trading benzos… like my mother says about the medical field - they're practicing… I'm pulling for marijuana as well. It is the only thing for refractory cases.

    ReplyDelete
  7. CBD is just as personal as the pharmaceuticals. We've used it twice and each time my son had 6 seizures a day and felt icky. (We live in CO.) It is not regulated and thus, the ratios can be off per the testing lab (assuming you trust a pot testing lab) and then you have to mix in TCH to make it the right ratio and *hope* that you are doing it right / have the ratio right. But, for some, it is the miracle.

    ReplyDelete
  8. Yes I think tch has to be added . What ratio? Trail and error. My daughter used canabis oil with out tch and it doesn't work.
    We will try again with tch. Onfi sounds really scary and so does 5he device inserted in brain.

    ReplyDelete
    Replies
    1. Vickie, I was on Clobazam for more than 15 years for my epilepsy. Six years ago I started having multiple breakthrough seizures and short and long term memory amnesia from the drug. I was on 50mg/day when I sought out the CBD/THC solution. For epileptics, the best ratio is always high in Cannabidiol and low in THC. You start low and increase the dosage gradually. My oil has 25mg CBD and 2mg CBD per ML of oil. It works beautifully. The only issue I am having now is the withdrawal from Clobazam. We have regulated producers in Canada. It is prescribed like any pharmaceutical. No side effects and impossible to overdose. Two things the pharmaceutical companies can never offer.
      Good luck. Please feel free to ask any questions of me. I am a formally trained researcher and have a wealth of information at my disposal.

      Delete
  9. My Doctor increase my dosage yesterday. I took the medication and woke up with a massive headache and swollen throat. I read that this side effect does increase symptoms such as this. I read the side effects and it does include those symptoms. I also read side effects could wear off eventually. I am wondering if I should ask my Doctor to get a different drug prescribed. My throat is swollen. Any suggestions?

    ReplyDelete
  10. what are you taking it for? swollen throat is often a symptom of an allergic reaction. i usually tell folks that if they don't HAVE to be on benzos, it's better not to be. but for some with life threatening seizures there are few to no other options.

    ReplyDelete